Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 5, NWS Charleston, SC

February 5, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Feb 5, 2012, 6:44 PM EST for Berkeley County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2012, 6:44 PM EST (23:44 UTC)
Expired
Feb 6, 2012, 3:29 AM EST
In force
9 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WWUS72 KCHS 052344
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EST SUN FEB 5 2012

SCZ045-060745-
/O.NEW.KCHS.LW.Y.0005.120205T2344Z-120206T1000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
644 PM EST SUN FEB 5 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY FOR LAKE
MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST MONDAY. 

* HAZARDS: STRONG WINDS AND CHOPPY WAVES. 

* WINDS: NORTHEAST AT 20 KNOTS...WITH GUSTS TO AROUND 25 KNOTS.

* WAVES: AROUND 2 FEET.

* IMPACTS: THE COMBINATION OF INCREASING WINDS AND WAVES WILL 
  MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH 5 AM
MONDAY...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY
LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
2 follow-up statements
735 
WWUS72 KCHS 060230
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EST SUN FEB 5 2012

SCZ045-061000-
/O.CON.KCHS.LW.Y.0005.000000T0000Z-120206T1000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
930 PM EST SUN FEB 5 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY FOR
LAKE MOULTRIE...

* HAZARDS: STRONG WINDS AND CHOPPY WAVES.

* WINDS: NORTHEAST AT 20 KNOTS...WITH GUSTS TO AROUND 25 KNOTS.

* WAVES: AROUND 2 FEET.

* IMPACTS: THE COMBINATION OF MODERATE TO STRONG WINDS AND LARGER
  THAN NORMAL WAVES WILL MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT
  ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH 5 AM
MONDAY...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY
LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
560 
WWUS72 KCHS 060829
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
329 AM EST MON FEB 6 2012

SCZ045-060930-
/O.CAN.KCHS.LW.Y.0005.000000T0000Z-120206T1000Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
329 AM EST MON FEB 6 2012

...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE LAKE
WIND ADVISORY. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Feb 5, 3:46 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 5, 3:46 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EST SUN FEB 5 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT. AN
AREA OF LOW PRESSURE WILL DEVELOP OFF THE SOUTHEAST COAST MONDAY
AND TRACK NORTHEAST AWAY FROM THE REGION MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA TUESDAY
THROUGH WEDNESDAY. UNSETTLED CONDITIONS ARE POSSIBLE FOR THE END
OF THE WEEK...AS A SERIES OF DISTURBANCES PASS NEAR THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A STARKLY DIFFERENT AIRMASS EXISTS JUST TO THE NORTH OF THE FORECAST
AREA AS A WEDGE OF HIGH PRESSURE OOZES SOUTH ALONG THE EASTERN
PERIPHERY OF THE APPALACHIANS. TEMPERATURES HAVE REMAINED IN THE
40S ACROSS CENTRAL AND EASTERN NC...WHILE HIGHS CLIMBED TO BETWEEN
78 AND 81 DEGREES ACROSS MUCH OF SOUTHERN SC AND SOUTHEAST GA.
CHARLESTON AIRPORT HAS ALREADY REACHED 81 DEGREES WHICH BREAKS THE
2008 RECORD OF 79F. UNFORTUNATELY THE COOL WEDGE OF HIGH PRESSURE
WILL OVERTAKE THE FORECAST AREA THIS EVENING AND OVERNIGHT AS A
BACKDOOR FRONT DROPS SOUTH. SKIES WILL BECOME CLOUDY LATE TONIGHT
IN MOST AREAS AS STRATUS SLIDES SOUTH OR DEVELOPS IN-SITU. THERE
HAS BEEN VERY LITTLE PRECIPITATION UPSTREAM IN ASSOCIATION WITH
THIS BACKDOOR FRONT. THIS IS MOSTLY DUE TO THE PREVAILING LOW AND
MID LEVEL FLOW BEING WESTERLY AND NOT CONDUCIVE TO SUBSTANTIAL
GULF MOISTURE RETURN. ISENTROPIC ASCENT WILL INCREASE LATER
TONIGHT ACROSS SOUTHERN SC AND THE ADJACENT COASTAL WATERS BUT WE
ARE ONLY EXPECTED ISOLATED RAIN SHOWERS TO DEVELOP. WE ALSO
MAINTAINED MENTION OF PATCHY DRIZZLE IN THESE AREAS. COLD
ADVECTION WILL RESULT IN OVERNIGHT LOWS DROPPING INTO THE UPPER
40S TO LOWER 50S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...THE COLD FRONT WILL HAVE STEADILY SLIPPED SOUTH OF THE
ALTAMAHA RIVER BY DAYBREAK MONDAY...WITH A WEDGE OF SURFACE HIGH
PRESSURE ALSO BUILDING SOUTHWARD ALONG THE LEE OF THE APPALACHIAN
RANGE. NORTHEAST FLOW WILL PREVAIL WITHIN THE WEDGE PATTERN...AND
WHEN COMBINED WITH THICK CLOUD COVER FOR MUCH OF THE DAY...EXPECT
TEMPERATURES TO BE CONSIDERABLY COOLER THAN ON SUNDAY. THE
AFTERNOON TEMPERATURE GRADIENT WILL BE INDICATIVE OF THE
PATTERN...WITH MID 50S FAR NORTHERN ZONES TO THE MID 60S SOUTH OF
THE SAVANNAH.

ONE OF THE MAIN FORECAST QUESTIONS FOR MONDAY WILL BE RAIN AND
DRIZZLE POTENTIAL. A COASTAL TROUGH WILL BE TAKING SHAPE ALONG
THE EASTERN END OF THE DESCENDING FRONT BY MIDDAY...PRODUCING SOME
MOISTURE CONVERGENCE NEAR COASTAL AREAS. AT THE SAME TIME...MODEL
SOLUTIONS DO INDICATE SOME NOTABLE ISENTROPIC ASCENT WITHIN THE
HIGH PRESSURE WEDGE...INDICATIVE OF THE POTENTIAL FOR LIGHT RAIN
AND DRIZZLE WITHIN THICKEST LOW CLOUDS. WILL THEREFORE MAINTAIN
THE SLIGHT CHANCE POPS MAINLY FOR AREAS ALONG AND NORTH OF THE
SAVANNAH RIVER...INCLUDING ALL COASTAL COUNTIES. WILL ALSO
CONTINUE TO MENTION PATCHY DRIZZLE ACROSS THE ENTIRE FORECAST AREA
THROUGH ABOUT MID AFTERNOON.

A SHORTWAVE TROUGH WILL PASS WELL TO THE NORTH LATE MONDAY INTO
MONDAY NIGHT...DISRUPTING THE CONFLUENT FLOW HOLDING THE WEDGE OF
HIGH PRESSURE IN PLACE. IN ADDITION...THE COASTAL TROUGH OFF THE
NORTHERN FLORIDA/SOUTHERN GEORGIA COASTLINE WILL TRANSITION INTO A
WEAK LOW SYSTEM THAT WILL STEADILY TRACK NORTHEAST FARTHER INTO
THE ATLANTIC. HAVE INDICATED A SLIGHT CHANCE FOR RAIN PERSISTING
ALONG THE EASTERN HALF OF THE FORECAST AREA INTO THE EARLY EVENING
HOURS...WITH RAIN POTENTIAL SUBSEQUENTLY DECREASING FROM WEST TO
EAST AS THE SYSTEM PULLS AWAY OVERNIGHT. DIMINISHING CLOUD COVER
TOWARD DAYBREAK TUESDAY...COMBINED WITH LIGHT WINDS
OVERNIGHT...WILL ALLOW TEMPERATURES TO FALL TO AROUND 40 DEGREES
FAR INLAND TO THE UPPER 40S NEAR THE COASTLINE.

TUESDAY AND WEDNESDAY...SURFACE HIGH PRESSURE WILL REBUILD FROM
THE WEST BY TUESDAY...WHILE A FAIRLY PROGRESSIVE FLOW PREVAILS
ALOFT. ALTHOUGH SEVERAL UPPER LEVEL DISTURBANCES WILL PASS BY WELL
TO THE NORTH...RAIN FREE CONDITIONS ARE EXPECTED THROUGH AT LEAST
THE DAYTIME HOURS ON WEDNESDAY. EXPECT A WARMING TREND EACH
DAY...WITH HIGHS REACHING THE MID TO UPPER 60S TUESDAY AND THE
UPPER 60S TO AROUND 70 DEGREES ON WEDNESDAY. LOW TEMPERATURES
TUESDAY NIGHT WILL STILL REMAIN FAIRLY COOL IN THE 40 DEGREE
RANGE...DUE TO IDEAL RADIATIONAL COOLING CONDITIONS WITHIN LIGHT
WINDS AND MOSTLY CLEAR SKIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CONSIDERABLE UNCERTAINTY CONTINUES TO PLAGUE THE LONGER RANGE
PERIODS OF THE FORECAST AS MODEL CONSISTENCY REMAINS LOW AND RUN TO
RUN CONTINUITY LEAVES MUCH TO BE DESIRED. AS A RESULT THE FORECAST
PHILOSOPHY WILL REMAIN THE SAME...TRYING TO CAPITALIZE ON WINDOWS OF
OPPORTUNITY WHERE MODEL SOLUTIONS ARE MORE CLOSELY ALIGNED...WHILE
TRYING TO MINIMIZE POTENTIAL FORECAST ERROR WHERE MODEL SOLUTIONS
DEVIATE MORE SIGNIFICANTLY.

OVERALL WE EXPECT AN INCREASE IN DEEP MOISTURE OVER THE REGION
WEDNESDAY NIGHT AS A WAVE OF LOW PRESSURE BEGINS TO DEVELOP IN THE
GULF OF MEXICO. THIS WAVE OF LOW PRESSURE IS EXPECTED TO PUSH ACROSS
CENTRAL FLORIDA ON THURSDAY AND CONTINUE TO TRACK NORTHEASTWARD OFF
THE GEORGIA AND CAROLINA COAST THURSDAY NIGHT. FORECAST DETAILS
BECOME MUCH MORE UNCERTAIN FRIDAY AND OVER THE WEEKEND...SO WILL
KEEP WITH FORECAST CONTINUITY UNTIL MODEL SOLUTIONS BETTER ALIGN.

AS FOR FORECAST DETAILS...WILL CARRY SLIGHT CHANCE POPS WEDNESDAY
NIGHT AS DEEP MOISTURE INCREASES OVER THE REGION...WITH CHANCE POPS
TO FOLLOW THURSDAY AND THURSDAY NIGHT AS THE WAVE OF LOW PRESSURE
TRACKS NORTHEASTWARD OFF THE COAST OF THE SOUTHEAST UNITED STATES.
WILL HOLD ONTO SOME SLIGHT CHANCE POPS ON FRIDAY TO ACCOUNT FOR SOME
LINGERING SHOWERS ACROSS THE AREA...WITH RAIN FREE CONDITIONS THEN
EXPECTED TO FOLLOW FRIDAY NIGHT THROUGH SUNDAY.

TEMPERATURES ARE EXPECTED TO RUN ABOVE CLIMATOLOGY THROUGH SATURDAY
BEFORE DROPPING TO BELOW NORMAL LEVELS ON SUNDAY.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
QUITE A DIFFICULT FORECAST REGARDING CEILINGS THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV AS A BACKDOOR COLD FRONT PUSHES THROUGH
THE AREA OVERNIGHT. MODEL DIFFERENCES MAKE IT DIFFICULT TO PIN
DOWN TIMING AND LEVEL OF CEILINGS...BUT OVERALL EXPECT CONDITIONS
TO DETERIORATE LATE THIS EVENING AS MVFR TO POSSIBLY IFR CEILINGS
FILL IN BEHIND THE FRONT. SOME MODEL SOUNDINGS INDICATE IFR
CEILINGS BY EARLY MONDAY MORNING...BUT WITH PLENTY OF
INCONSISTENCIES AND THE NAM SOUNDINGS SHOWING A LOW LEVEL DRY
LAYER INVADING AROUND 03Z-04Z...WILL KEEP PREVAILING IFR CEILINGS
OUT OF TAFS FOR NOW. MODELS DO REMAIN IN AGREEMENT WITH REGARDS TO
MVFR CEILINGS PREVAILING AFTER SUNRISE AS PLENTY OF LOW MOISTURE
WILL REMAIN TRAPPED AT THE SURFACE FOR MUCH OF THE DAY ON MONDAY.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE EXPECTED
TO LINGER THROUGH MONDAY NIGHT...AS A COLD FRONT AND COASTAL LOW
PRESSURE SYSTEM AFFECT THE REGION. VFR CONDITIONS ARE EXPECTED TO
RETURN TUESDAY THROUGH WEDNESDAY NIGHT. ANOTHER STORM SYSTEM COULD
RESULT IN REDUCTIONS TO CEILING AND/OR VISIBILITY THURSDAY THROUGH
FRIDAY.

&&

.MARINE...
MARINE CONDITIONS WILL REMAIN RELATIVELY QUIET THROUGH EARLY THIS
EVENING BUT THINGS WILL SOON CHANGE AS THE BACKDOOR COLD FRONT
SLIDES SOUTH THROUGH THE WATERS FROM LATE EVENING INTO THE OVERNIGHT
HOURS. A PINCHED NORTHEAST GRADIENT WILL DEVELOP OVER OUR NEARSHORE
SC WATERS BEHIND THE FRONT...AND WE EXPECT WINDS TO INCREASE TO
SMALL CRAFT ADVISORY CRITERIA BY MIDNIGHT OR SO. SUSTAINED WINDS
WILL PROBABLY BE CLOSER TO 20 KT BUT FREQUENT GUSTS TO 25 KT WILL
NECESSITATE A SMALL CRAFT ADVISORY ISSUANCE WITH THIS PACKAGE.
FARTHER DOWN THE COAST THE GRADIENT IS NOT EXPECTED TO BECOME QUITE
AS STRONG ALTHOUGH GUSTS COULD APPROACH 25 KT LATER TONIGHT IN THE
GA WATERS.

MONDAY THROUGH FRIDAY...SURFACE HIGH PRESSURE WILL BUILD INLAND
BEHIND A DESCENDING COLD FRONT ON MONDAY...WHILE A TROUGH OF LOW
PRESSURE DEVELOPS ACROSS NORTHERN FLORIDA/SOUTHERN GEORGIA. SMALL
CRAFT ADVISORY CONDITIONS COULD LINGER IN THE SOUTH CAROLINA
WATERS THROUGH MONDAY MORNING...BEFORE NORTHEAST FLOW DROPS JUST
BELOW ADVISORY LEVELS FOR THE REMAINDER OF THE DAY. THE COASTAL
TROUGH WILL TRANSITION INTO A LOW SYSTEM AND SHIFT NORTHEAST
FARTHER INTO THE ATLANTIC BY MONDAY NIGHT. HIGH PRESSURE WILL THEN
BUILD BACK OVER THE MARINE AREA TUESDAY THROUGH WEDNESDAY. ANOTHER
AREA OF LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST JUST OFF THE
COAST OF THE SOUTHEAST UNITED STATES THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE IS THEN EXPECTED TO BUILD BACK INTO THE AREA ON
FRIDAY.

&&

.CLIMATE...
THUS FAR CHARLESTON AIRPORT HAS REACHED 81 DEGREES. THIS BREAKS THE
PREVIOUS RECORD HIGH OF 79 SET IN 2008. A RECORD EVENT REPORT WILL
BE ISSUED WITH THE 5 PM CLIMATE SUMMARIES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR AMZ350-352.

&&

JRL/79
Hazardous weather outlook, Feb 5, 3:55 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
355 AM EST SUN FEB 5 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
355 AM EST SUN FEB 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Lake Wind Advisories in South Carolina, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.